Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Charleston, SC

August 9, 2003Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2003, 7:33 PM EDT for Hampton County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 7:33 PM EDT (23:33 UTC)
Expired
Aug 9, 2003, 8:00 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 21 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 092333
SVRCHS
SCC049-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 4 MILES EAST OF ALMEDA...OR ABOUT 9 MILES EAST OF HAMPTON...
  MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALMEDA...
  CAMP BRANCH...
  CUMMINGS...
  HIGHWAY 68 BETWEEN ALMEDA AND EARLY BRANCH...

THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE 
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR 
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

LAT...LON 3285 8092 3290 8101 3281 8107 3277 8090

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SAT AUG 9 2003

NOT MUCH CHANGE IN SENSIBLE WEATHER FOR THE NEXT FEW DAYS AS UPR
TROF SHIFTS TO THE W AND HIGH PRES BUILDS INTO THE SE. MAINLY
DIURNAL TRENDS TO PRECIP FOR THE COMING WEEK. SFC BNDRY IN THE
MIDLANDS THIS AFTN SHOULD SHIFT TO THE UPSTATE BY MON AND BECOME
INCREASINGLY DIFFUSE. VERY WEAK SHORTWAVES TO ROTATE THROUGH THE
BASE OF THE TROF FOR THE NEXT COUPLE OF DAYS. MID LVLS WILL REMAIN
RELATIVELY DRY HOWEVER ENOUGH LOW LVL MOISTURE IN PLACE TO ALLOW FOR
SCATTERED CONVECTION MAINLY IN THE AFTN AND EVENING. MID LVLS MAY
MOISTEN UP A BIT BY TUE AND WED HOWEVER HIGH PRES WILL BE RIDGING
INTO THE AREA. NET RESULT WILL PROBABLY BE LITTLE CHANGE IN THE POPS.

BY THE END OF THE WEEK...THE BERMUDA HIGH SHOULD BE MORE ESTABLISHED
OVER THE SE STATES AND HIGH PRES TO THE N MAY ALLOW DRIER MID LVL
AIR INTO THE AREA AGAIN. MAY SEE A DECREASE IN POPS FOR THAT TIME
PERIOD HOWEVER STILL CANNOT BE RULED OUT. SUFFICIENT LOW LVL
MOISTURE WILL REMAIN PARTICULARLY WITH ONSHORE FLOW AROUND THE BASE
OF THE HIGH TO THE NE. ANOTHER QUESTION IS WHAT WILL BECOME OF THE
LOW PRES THAT IS FORECAST TO APPROACH FROM THE SE FRI AND SAT. TO
EARLY TO SPECULATE ON THIS FEATURE.

GENERALLY A RETURN TO NEAR CLIMO POPS AND CONTINUED CLIMO TEMPS FOR
THE UPCOMING WEEK.

MARINE... SEAS MAY APCH 6 FT AGAIN LTR TNGT AT 41004 BUT WITHIN 20
NM OF CST XPCT SEAS TO RMN IN THE 3-4 FT RANGE...SO NO FLAGS NEEDED
ATTM. MUCH UNCERTAINTY AFT MID WEEK WITH APCHG LOW PRES SYS..GENLY S
TO SW FLOW WL CONT NXT FEW DAYS. ATTM WL FCST A SWITCH TO AN E TO NE
FLOW BY THU.

PRELIMINARY POINT TEMPS/POPS...
CHS  74  88  73  87 /  30  40  30  40
SAV  72  88  71  87 /  30  40  30  40
CHL  76  86  76  85 /  30  40  30  40
NBC  74  88  72  87 /  30  40  30  40
RBW  71  89  70  88 /  30  40  30  40
MHP  70  89  71  89 /  30  40  30  40

.CHS...
GA...NONE.
SC...NONE.

SLF/SR
Hazardous weather outlook, Aug 9, 5:10 AM EDT, 14 hours 23 minutes before
AMZ350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
510 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE OHOOPEE
RIVER AT REIDSVILLE...THE EDISTO RIVER AT GIVHANS FERRY...THE
OGEECHEE RIVER AT EDEN...THE SAVANNAH RIVER AT CLYO AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 9, 5:48 PM EDT, 1 hour 45 minutes before
SCZ043-092215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
548 PM EDT SAT AUG 9 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM
EDT...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF RHODES
CROSSROADS...OR ABOUT 5 MILES WEST OF WALTERBORO. THE STORMS WERE
NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND RHODES CROSSROADS AND WALTERBORO THROUGH 615 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
TORRENTIAL DOWNPOURS WILL ALSO PRODUCE MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
Special weather statement, Aug 9, 7:12 PM EDT, 21 minutes before
SCZ042-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT SAT AUG 9 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 745 PM
EDT...

AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF
MILEY...OR ABOUT 9 MILES EAST OF HAMPTON...MOVING WEST NORTHWEST AT
5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND MILEY...CROCKETVILLE AND VARNVILLE THROUGH 745 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.